Mississippi, 2007

Damaging Winds and Strong Wind in Mississippi, June 18, 2007

June 18, 2007 · NWS JAN · 31 events in 22 counties and zones

An active sea breeze front contained a northward moving line of thunderstorms which produced scattered severe storms across the region. This sea breeze front was much stronger than typical as unusually strong winds were present in the mid levels of the atmosphere.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$757,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An active sea breeze front contained a northward moving line of thunderstorms which produced scattered severe storms across the region. This sea breeze front was much stronger than typical as unusually strong winds were present in the mid levels of the atmosphere. These increased winds allowed the afternoon storms to pack more of a punch as wind damage occurred as they moved north across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 18, 10:43 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 18, 10:43 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1143 AM CDT MON JUN 18 2007

.UPDATES...WILL DO A QUICK UPDATE TO INCREASE TEMPS IN THE
SOUTHWEST...WHERE THERE WERE A FEW BREAKS IN THE CLOUDS. TEMPS HAVE
ALREADY REACHED EXPECTED HIGHS IN A FEW SPOTS. WILL UPDATE HWO TO
EXPAND AREA...SOUNDINGS SUGGEST A CHANCE FOR STRONG STORMS AND MAYBE
A FEW MICROBURSTS FOR THE SOUTH/WEST SECTIONS OF CWA. OTHERWISE THE
FORECAST WAS OK.

&&

.AVIATION...
WILL MAINTAIN PREVAILING SHOWERS AND THUNDERSTORMS FOR JAN/MEI/HBG
FROM THE BEGINNING OF THE PERIOD ON. ACTIVITY HAS ALREADY DEVELOPED
AND WAS SLOWLY APPROACHING THOSE SITES. WILL MAINTAIN VCTS/SH FOR
THE OTHER LOCATIONS THROUGH AT LEAST 00Z...WILL LIKELY ADD SHRA ALSO.
THERE MAY BE A BREAK BY 6Z...WILL MAKE LAST MINUTE DECISION ON FOG.
NOT LOOKING FOR VISIBILITIES TO FALL BELOW 3SM IF AT ALL. WIDESPREAD
RAIN SEEMS TO DEVELOP BY 15Z...SO WILL CARRY SHRA WITH VCTS FROM 15Z
AND BEYOND AT ALL SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       90  71  87  71 /  64  72  82  40
MERIDIAN      90  71  85  70 /  54  73  94  56
VICKSBURG     90  71  88  71 /  64  60  71  28
HATTIESBURG   90  72  86  72 /  74  67  78  46
NATCHEZ       88  72  86  71 /  69  44  74  33
GREENVILLE    90  72  88  70 /  64  53  64  13
GREENWOOD     89  72  87  71 /  61  54  74  21

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

07
Hazardous weather outlook, Jun 18, 3:20 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
420 AM CDT MON JUN 18 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
190930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
420 AM CDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AS AN UPPER LEVEL DISTURBANCE SHIFTS EAST OUT OF THE SOUTHERN PLAINS
AND INTO THE LOWER MISSISSIPPI RIVER VALLEY MONDAY AFTERNOON...IT
WILL INTERACT WITH A WARM AND INCREASINGLY MOIST AND UNSTABLE AIRMASS
OVER THE OUTLOOK AREA ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP.
SOME STORMS THAT DEVELOP COULD BE STRONG AND PRODUCE SMALL
HAIL...WIND GUSTS NEAR 45 MPH...AND HEAVY RAINFALL. THIS WILL
ESPECIALLY BE THE CASE IN AREAS LOCATED GENERALLY ALONG AND SOUTH OF
THE INTERSTATE 20 CORRIDOR WHERE BETTER INSTABILITY WILL EXIST.

SOME OF THESE STRONG STORMS COULD LINGER INTO MONDAY NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY APRIL 24TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 2 strong wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 18, 12:35 PM CST to 12:43 PM CST
Where
Marion County, Columbia to 8 mi NNW of Columbia
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.250, -89.830

Several trees were blown down around Columbia and northward to the Bunker Hill and Improve Communities. One tree fell on a house in Columbia with another taking down a power line.

Thunderstorm Wind, Lamar

When
June 18, 12:50 PM CST
Where
Lamar County, 3.46 mi N of Tatums Camps
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.270, -89.550

Several trees were blown down across county roads in the central portion of Lamar County. One tree was blown down on a mobile home causing minor damage.

Thunderstorm Wind, Jones

When
June 18, 1:20 PM CST to 1:25 PM CST
Where
Jones County, Ellisville to Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.600, -89.200

A few trees were blown down along with one large limb on a house.

Thunderstorm Wind, Lawrence

When
June 18, 1:48 PM CST
Where
Lawrence County, Oma
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.750, -90.130

Several trees were blown down around town.

Thunderstorm Wind, Smith

When
June 18, 1:48 PM CST to 1:51 PM CST
Where
Smith County, Taylorsville to Mize
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.830, -89.430

A few trees were blown down around Taylorsville along with a few down along Highway 28 toward Mize.

Thunderstorm Wind, Simpson

When
June 18, 1:50 PM CST to 1:55 PM CST
Where
Simpson County, 2.08 mi N of Magee to 5 mi NW of Magee
Measured
54 kt (62 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
31.900, -89.730

Several trees were blown down around Magee and areas just to the north and northwest of town. Trees were down across Emmitt Brown, Goshen and Mangum Roads.

Thunderstorm Wind, Jasper

When
June 18, 2:00 PM CST
Where
Jasper County, Stringer
Measured
58 kt (67 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.870, -89.270

Numerous trees and power lines were blown down around Stringer.

Thunderstorm Wind, Simpson

When
June 18, 2:03 PM CST
Where
Simpson County, 3 mi N of Mendenhall
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.993, -89.880

A few trees were blown down on Cato Road, just north of Mendenhall.

Thunderstorm Wind, Smith

When
June 18, 2:06 PM CST
Where
Smith County, Sylvarena
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.020, -89.380

Numerous trees blown down around Sylvarena.

Thunderstorm Wind, Jasper

When
June 18, 2:07 PM CST
Where
Jasper County, Bay Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
31.970, -89.300

Numerous trees and power lines were blown down around Bay Springs.

Thunderstorm Wind, Jasper

When
June 18, 2:11 PM CST
Where
Jasper County, Louin
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.080, -89.230

Numerous trees and power lines were blown down around Louin.

Thunderstorm Wind, Rankin

When
June 18, 2:23 PM CST to 2:30 PM CST
Where
Rankin County, 3 mi S of Florence to Brandon
Measured
68 kt (78 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
32.107, -90.130

A radio tower, 100 ft tall, was blown down in the Florence area. Additionally, numerous trees were blown down from the Florence/Monterey area to Brandon.

Thunderstorm Wind, Rankin

When
June 18, 2:28 PM CST
Where
Rankin County, 4 mi SSW of Pelahatchie
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.267, -89.826

A hay barn had a portion of its tin roof blown off.

Strong Wind, Madison

When
June 18, 2:40 PM CST
Where
Madison forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

Weakening outflow boundary knocked down one tree on a power line in the city of Madison.

Thunderstorm Wind, Newton

When
June 18, 2:43 PM CST to 3:08 PM CST
Where
Newton County, Newton to Little Rock
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
County Official
Coordinates
32.320, -89.170

Numerous trees and several power lines were blown down across the county. In Newton, a tree blocked a portion of Interstate 20 and Highway 80.

Strong Wind, Leake

When
June 18, 3:04 PM CST to 3:20 PM CST
Where
Leake forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.754, -89.524 (the zone’s center; the record gives no point)

Outflow boundary knocked down several trees across the county with one power line down near Leake Academy School. Winds ranged between 40 and 50 mph as the boundary moved north across the county.

Thunderstorm Wind, Lauderdale

When
June 18, 3:15 PM CST to 3:19 PM CST
Where
Lauderdale County, 2 mi N of Collinsville to 5 mi NW of Collinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.529, -88.850

Scattered trees were blown down along with numerous large limbs across northwest Lauderdale County.

Thunderstorm Wind, Kemper

When
June 18, 3:30 PM CST
Where
Kemper County, Blackwater
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.620, -88.680

Numerous large limbs were blown down around the Blackwater Community.

Thunderstorm Wind, Grenada

When
June 18, 3:38 PM CST
Where
Grenada County, Graysport
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.800, -89.620

Several trees were blown down in a wooded area off Graysport Crossing Road.

Thunderstorm Wind, Holmes

When
June 18, 4:10 PM CST to 4:15 PM CST
Where
Holmes County, Lexington to Bowling Green
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.120, -90.050

A few trees were blown down from Lexington to Bowling Green.

Thunderstorm Wind, Attala

When
June 18, 4:15 PM CST
Where
Attala County, 0.9 mi NW of Weeks
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.079, -89.761

A few trees were blown down.

Thunderstorm Wind, Carroll

When
June 18, 4:34 PM CST
Where
Carroll County, Vaiden
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.330, -89.750

Several trees were blown down around town.

Thunderstorm Wind, Carroll

When
June 18, 4:35 PM CST
Where
Carroll County, 3 mi NNW of Sommerville Communit
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.440, -89.850

A few trees were blown down off Highway 35 South.

Thunderstorm Wind, Montgomery

When
June 18, 4:50 PM CST
Where
Montgomery County, Winona
Measured
58 kt (67 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
33.480, -89.730

A few power lines were blown down.

Thunderstorm Wind, Carroll

When
June 18, 5:08 PM CST to 5:11 PM CST
Where
Carroll County, 1.34 mi WSW of Jefferson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.623, -89.921

A few trees were blown down along county roads near the Carroll/Grenada County line.

Thunderstorm Wind, Grenada

When
June 18, 5:12 PM CST
Where
Grenada County, 1 mi N of Elliott
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.694, -89.750

A few trees were blown down along county roads around Elliott.

Thunderstorm Wind, Grenada

When
June 18, 5:17 PM CST
Where
Grenada County, 2.4 mi WSW of Redding
Measured
53 kt (61 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.707, -89.569

Several trees were blown down in the Peasant Grove Community.

Thunderstorm Wind, Webster

When
June 18, 5:18 PM CST
Where
Webster County, 5 mi NW of Embry
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.701, -89.441

Numerous trees were blown down with several down across Highway 404.

Thunderstorm Wind, Clay

When
June 18, 5:20 PM CST
Where
Clay County, 3.19 mi ESE of Pinebluff
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
33.662, -88.949

Several trees were blown down on power lines. Damage was confined to the south and southwest portion of Clay County.

Thunderstorm Wind, Lowndes

When
June 18, 5:57 PM CST
Where
Lowndes County, Caledonia
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
33.680, -88.330

A couple of trees were blown down.

Thunderstorm Wind, Sunflower

When
June 18, 6:00 PM CST
Where
Sunflower County, 4 mi N of Drew
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.878, -90.530

A few power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38151, 38152, 38153, 38154, 38200, 38155, 38202, 38199, 38203, 38205, 38206, 38209, 38211, 38216, 38214, 38218, 38219, 38220, 38221, 38222, 38223, 38225, 38224, 38226, 38227, 38268, 38269, 38270, 38271, 38272, 38273.